I want to have surgery to remove the bags under my eyes. I have a clotting disorder, treated by coumadin, and was told some years back this would make surgery too risky. I can suspend the coumadin for short periods for operations - if I did this, would the surgery be possible?
I Want to Remove My Eye Bags, But Have A Clotting Disorder, Treated by Coumadin. Risk of Complications?
Doctor Answers 2
Surgery in person with clotting disorder on coumadin
The decision to stop any anti-coagulation should be made by the physician who started the medicine and your surgeon after they discuss the risks and benefits. Bleeding complications can be severe, especially when you are removing fat from the eye socket. That being said, I have operated on many patients who were bridged from coumadin to Lovenox shots before surgery and then restarted on coumadin afterwards while continuing Lovenox until their INR returned to therapeutic levels. Most patients do well with this, but this is something you'd need to discuss with your primary doctor.
Have a question? Ask a doctor
Elective eyelid surgery with clotting disorder.
This is a very tough question and must be explored thoroughly with your surgeon. The risk of bleeding is increased in any surgical procedure for someone who has stopped anticoagulation briefly and then restarts. Another risk is developing blood clots elsewhere while off of the medication for the peri operative period.
The eyelid surgery sounds purely elective for cosmetic purposes and the degree of dissection and manipulation of the tissue plays a big factor in the decision.
Some physicians are a little more amenable to proceed while others are less so. I would suggest finding a surgeon with whom you are familiar and discussing this extensively so you are aware of the risks and expectations.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.